Alert archive / Michigan / Small Craft Advisories in 2021

Small Craft Advisory 39, NWS Marquette, MI

April 23, 2021

NWS Marquette, MI issued this small craft advisory at Apr 23, 2021, 1:34 PM EDT. It was in force for 5 hr.

The area

The counties it named.

The facts

Issued
Apr 23, 2021, 1:34 PM EDT (17:34 UTC)
Expired
Apr 23, 2021, 7:00 PM EDT
In force
5 hr
Issued by
NWS Marquette, MI

The text

As transmitted.

482 
WHUS73 KMQT 231734
MWWMQT

URGENT - MARINE WEATHER MESSAGE
National Weather Service Marquette MI
134 PM EDT Fri Apr 23 2021

LSZ242>244-232300-
/O.NEW.KMQT.SC.Y.0039.210423T1734Z-210423T2300Z/
Ontonagon to Upper Entrance of Portage Canal MI-
Upper Entrance of Portage Canal to Eagle River MI-
Eagle River to Manitou Island MI-
134 PM EDT Fri Apr 23 2021

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 7 PM EDT THIS EVENING...

* WHAT...West winds 10 to 20 kt with gusts up to 30 kt and waves 
  2 to 4 ft occurring.

* WHERE...Ontonagon to Upper Entrance of Portage Canal MI, Upper 
  Entrance of Portage Canal to Eagle River MI and Eagle River to 
  Manitou Island MI.

* WHEN...Until 7 PM EDT this evening.

* IMPACTS...Conditions will be hazardous to small craft.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

LMZ248-250-240145-
/O.CON.KMQT.SC.Y.0038.210424T0000Z-210424T0600Z/
Seul Choix Point to Point Detour MI-
5NM East of a line from Fairport MI to Rock Island Passage-
134 PM EDT Fri Apr 23 2021

...SMALL CRAFT ADVISORY REMAINS IN EFFECT FROM 8 PM THIS EVENING
TO 2 AM EDT SATURDAY...

* WHAT...Southwest winds 15 to 25 kt and waves 3 to 4 ft 
  expected.

* WHERE...Seul Choix Point to Point Detour MI and 5NM East of a 
  line from Fairport MI to Rock Island Passage.

* WHEN...From 8 PM this evening to 2 AM EDT Saturday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

JAW
1 follow-up statement
466 
WHUS73 KMQT 232004
MWWMQT

URGENT - MARINE WEATHER MESSAGE
National Weather Service Marquette MI
404 PM EDT Fri Apr 23 2021

LMZ248-250-240415-
/O.CON.KMQT.SC.Y.0038.210424T0000Z-210424T0600Z/
Seul Choix Point to Point Detour MI-
5NM East of a line from Fairport MI to Rock Island Passage-
404 PM EDT Fri Apr 23 2021

...SMALL CRAFT ADVISORY REMAINS IN EFFECT FROM 8 PM THIS EVENING
TO 2 AM EDT SATURDAY...

* WHAT...Southwest winds 15 to 25 kt and waves 3 to 4 ft 
  expected.

* WHERE...Seul Choix Point to Point Detour MI and 5NM East of a 
  line from Fairport MI to Rock Island Passage.

* WHEN...From 8 PM this evening to 2 AM EDT Saturday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

LSZ242>244-232300-
/O.CON.KMQT.SC.Y.0039.000000T0000Z-210423T2300Z/
Ontonagon to Upper Entrance of Portage Canal MI-
Upper Entrance of Portage Canal to Eagle River MI-
Eagle River to Manitou Island MI-
404 PM EDT Fri Apr 23 2021

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 7 PM EDT THIS
EVENING...

* WHAT...Waves 2 to 5 ft occurring.

* WHERE...Eagle River to Manitou Island MI, Upper Entrance of 
  Portage Canal to Eagle River MI and Ontonagon to Upper 
  Entrance of Portage Canal MI.

* WHEN...Until 7 PM EDT this evening.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

jp

What forecasters said that day

The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Marquette, MI wrote its last area forecast discussion before this small craft advisory went out at Apr 23, 7:28 AM EDT, 6 hours 6 minutes earlier.

Area forecast discussion, Apr 23, 7:28 AM EDT, 6 hours 6 minutes before
Area Forecast Discussion
National Weather Service Marquette MI
728 AM EDT Fri Apr 23 2021

.SHORT TERM...(Today and tonight)
Issued at 451 AM EDT FRI APR 23 2021

Overnight surface temperatures have a large gap between several
areas overnight thus far. Much cooler temperatures under clear skies
and calm winds are over the interior region of Upper Michigan, and
those that are along the spine of the Keweenaw Peninsula and
northern shoreline of Marquette/Baraga counties have warmer
temperatures. This is in response to the upper level ridge axis
propagating over Upper Michigan early this morning, causing weak
isentropic warming at 850mb down to the surface for regions with the
warmest overnight temperatures thus far. Additionally, the sw winds
for the predominant downslope areas near the Lake Superior shoreline
have assisted with increasing temperatures in locations such as
Marquette through 8Z.

The MSAS analysis has the northern Great Lakes within the warm
sector of an advancing mid-latitude cyclone. The surface cold front
currently is currently analyzed over the Dakotas, stretching
northeast into northern Ontario. This is in response to an upper
level disturbance propagating over the Dakotas presently. The
weather system will quickly advance toward Upper Michigan later
today and tonight, bringing additional cloud cover and light rain
showers by this afternoon and evening. With the dry air present in
the lower levels of the atmosphere initially, it will take several
hours to moisten the column from the middle levels down toward the
surface for CMX/IWD on the western edge of the CWA. This will likely
be by approximately 12 noon local time for our western borders. The
upper levels of the atmosphere will continue to cool down the column
for the central and eastern areas of Upper Michigan throughout this
afternoon and early evening. There will be an inverted V sounding
present for MQT so that possible showers may first occur as virga
for several portions of central and eastern Upper Michigan
approximately 21Z to 0Z this evening. Steering flow isn't all that
strong-approximately 20 to 30 kts, so not concerned about strong
downdrafts from the virga showers. PWAT values are less than 0.5"
per HRRR guidance, so not concerned with downpours during the
scattered rain showers that occur. In fact, hi-res guidance is
leaning more toward best chances of rain slightly offshore of
Marquette/Alger County this evening. Went with a Slight
Chance/Chance PoPs for the prevailing forecast due to a lack of
overall moisture. Afternoon highs will be warmest in central and
eastern Upper Michigan today due to less cloud cover. Went with a
75th percentile NBM blend for the east half of Upper Michigan as
temperatures will easily reach the middle 50s to lower 60s for
several locations today.

Overnight and into early Saturday, the cold front will sweep across
western Upper Michigan by approximately 3Z-6Z. This will cause rain
showers to quickly change over to light snow showers between 6Z-12Z
for our inland western CWA borders adjacent to Lake Superior.
Namnest/HRRR guidance showing a sounding with a warm nose feature
between 9Z-12Z for CMX/IWD, so we may need to watch this closely in
the event that sleet or freezing rain occurs briefly. Confidence in
this occurring is low, so it has been left out of the text forecast.
The changeover from light rain showers to chance of snow showers
will progress after 12Z for central and eastern Upper Michigan as
the cold front continues to sweep across the area Saturday.

.LONG TERM...(Saturday through Thursday)
Issued at 414 AM EDT FRI APR 23 2021

Progressive split flow pattern with the northern jet branch dominant
over the Upper Great Lakes will result in generally cool and
unsettled weather over the area this weekend. A mid-upper level
trough will then amplify over the western CONUS early next week
inducing a downstream ridge over the eastern half of the CONUS. The
sw flow aloft into the Upper Great Lakes between these features
while leading to warmer weather next week, will also result in a
baroclinic zone/frontal boundary setting up across the region
bringing more opportunities for rainfall early into especially the
middle of next week.

Beginning Saturday, as a shortwave rides along the backside of the
incoming cold front, increasing fgen along the boundary will support
a band of showers moving into the western U.P. in the morning and
then progressing into the central and eastern U.P. in the afternoon
and evening before pcpn exits the eastern U.P. late evening or early
overnight. NAM and GFS soundings still indicate a phase change from
rain to snow through the day behind the frontal boundary. With most
models now trending higher on qpf, indicating .1 to maybe .3 inch,
it's possible to see 1 to 2 inch snow accumulation at some
locations. Tightening gradient behind the front with a low
developing over eastern Ontario Sat evening should lead to somewhat
breezy north winds Sat night, especially over the east half of the
cwa.  High temps on Saturday will range from the upper 30s to around
40F west behind the cold frontal passage to around 50F south central
and east ahead of the front.

Surge of CAA behind the front with H85 temps falling near -10C or
colder could maybe support some flurries into the eastern cwa early
Sunday. Otherwise, a high pressure ridge moving over the area will
result in dry weather on Sunday with sunny skies most of the day.
Expect highs mostly in the 40s.

Deterministic models still not in great agreement for the Sun night
into Monday time frame, although there does seem to be a signal of a
band of showers developing ahead/along 850 mb warm front surging
northward into the area late Sun night/early Monday and then
spreading ne across the cwa on Monday. Biggest difference is GFS and
ECMWF tend to confine showers more to the west half while the
Canadian shows more widespread coverage across the area. Given
uncertainty, will go with model blend pops for now. A warm layer
aloft could also result in a brief period of fzra in the morning
over mainly west half portions.

Warming will continue into Tuesday as a trough digging into the
western CONUS amplifies a ridge over the eastern half of the CONUS.
The resulting sw flow aloft and WAA will bring a warmer air mass
into the Upper Great Lakes Monday into Tuesday. 850mb temps on
Monday climb to 4-7C, and then increase to 10-13C by Tuesday.
However, warming at the sfc at least on Monday will be tempered by
abundant cloud cover and a moderating se flow off Lake Mi. Expect
highs Monday in the mid to upper 40s east half and across the
Keweenaw to the lower to mid 50s west and southwest. Highs will be a
bit warmer on Tuesday ranging in the mid 50s to lower 60s most
locations. Increasing Gulf moisture in a southerly flow will bring
PWAT values up to 1-1.4 inches by midweek or around 150% of normal
for this time of year. The increasing moisture along with a couple
of shortwaves riding along the frontal boundary moving over the area
will likely bring increasing chances of rainfall across the U.P. Tue
night into Wed and then again on Thu, especially east half of U.P.
Expect temps to trend cooler than normal Wed into Thu as a northerly
onshore develops behind the frontal boundary.
&&

.AVIATION...(For the 12Z TAFS through 12Z Saturday morning)
Issued at 727 AM EDT FRI APR 23 2021

VFR conditions this morning are expected to give way to MVFR cigs
from west to east this afternoon into the evening ahead of an
approaching cold front. Light rain showers will be possible from
west to east later this afternoon and evening. Westerly winds will
increase by midday Friday with some gusts to 20 kt, especially at
KCMX. IWD and CMX will see the MVFR transition to IFR after 0Z
tonight as cigs continue to lower. SAW is expected to transition
from high end MVFR this evening to low end MVFR overnight.
&&

.MARINE...(For the 4 AM Lake Superior forecast issuance)
Issued at 336 AM EDT FRI APR 23 2021

A weak disturbance will continue to move through the area this
morning until later today with gusts of 20-30 kts over the central
part of the lake. Wind gusts will become light for Friday night
before our next disturbance arrives early Saturday. A cold front
will move across the lake on Saturday with wind gusts becoming
northwesterly 20 to 30 kts behind the front. Winds will then
dissipate in the west to 20 kts or less by Saturday night, but
continue through Sunday morning in the central and east of 20-30
kts. Wind gusts will dissipate by Sunday night to 20 kts or less
before turning southerly and increase to 30 knots on Monday
afternoon.
&&

.MQT WATCHES/WARNINGS/ADVISORIES...
Upper Michigan...
None.
Lake Superior...
None.
Lake Michigan...
None.
&&

SHORT TERM...BW
LONG TERM...Voss
AVIATION...BW
MARINE...BW
Hazardous weather outlook, Apr 23, 5:40 AM EDT, 7 hours 54 minutes before
Hazardous Weather Outlook
National Weather Service Marquette MI
540 AM EDT Fri Apr 23 2021

MIZ001>007-009>014-084-085-240945-
Keweenaw-Ontonagon-Northern Houghton-Baraga-Marquette-Alger-Luce-
Gogebic-Iron-Dickinson-Menominee-Delta-Southern Schoolcraft-
Southern Houghton-Northern Schoolcraft-
540 AM EDT Fri Apr 23 2021 /440 AM CDT Fri Apr 23 2021/

This Hazardous Weather Outlook is for portions of western Upper
Michigan and central Upper Michigan.

.DAY ONE...Today and Tonight

Relative humidities as low as 25 to 30% and winds gusting up to
20 mph may lead to near elevated wildfire potential today.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

The need for weather spotter reports is not anticipated at this
time.

LSZ162-240>251-263>267-240945-
Lake Superior west of a line from Saxon Harbor WI to Grand
Portage MN beyond 5NM-Saxon Harbor WI to Black River MI-
Black River to Ontonagon MI-
Ontonagon to Upper Entrance of Portage Canal MI-
Upper Entrance of Portage Canal to Eagle River MI-
Eagle River to Manitou Island MI-
Manitou Island to Point Isabelle MI-
Point Isabelle to Lower Entrance of Portage Canal MI-
Lower Entrance of Portage Canal To Huron Islands MI Including
Keweenaw and Huron Bays-Huron Islands to Marquette MI-
Marquette to Munising MI-Munising to Grand Marais MI-
Grand Marais to Whitefish Point MI-
Lake Superior from Saxon Harbor WI to Upper Entrance to Portage
Canal MI 5NM off shore to the US/Canadian border including Isle
Royale National Park-
Lake Superior from Upper Entrance to Portage Canal to Manitou
Island MI 5NM off shore to the US/Canadian Border-
Lake Superior West of Line from Manitou Island to Marquette MI
Beyond 5NM from shore-
Lake Superior East of a line from Manitou Island to Marquette MI
and West of a line from Grand Marais MI to the US/Canadian Border
Beyond 5NM from shore-
Lake Superior from Grand Marais MI to Whitefish Point MI 5NM off
shore to the US/Canadian border-
540 AM EDT Fri Apr 23 2021 /440 AM CDT Fri Apr 23 2021/

This Hazardous Weather Outlook is for portions of Eastern Lake
Superior...Central Lake Superior and Western Lake Superior.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

The need for weather spotter reports is not anticipated at this
time.

LMZ221-248-250-240945-
Green Bay North of line from Cedar River MI to Rock Island
Passage-Seul Choix Point to Point Detour MI-
5NM East of a line from Fairport MI to Rock Island Passage-
540 AM EDT Fri Apr 23 2021

This Hazardous Weather Outlook is for portions of Northern Lake
Michigan.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

The need for weather spotter reports is not anticipated at this
time.

Voss

The office that day

Everything else NWS Marquette, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 23, 10:49 AM EDTSmall Craft AdvisoryMQT15 hr

Nearby

Small Craft Advisories in Michigan, 2021Every small craft advisory in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.